Iowa, 2010

Flooding in Iowa, September 23 to 26, 2010

September 23 to 26, 2010 · NWS ARX · 3 events in 3 counties and zones

Heavy rains fell across the area from the evening of September 22nd through the 23rd. Due to an abnormally wet summer and early September, widespread rainfall amounts of 2 to 3 inches caused flooding of rivers, creeks, and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains fell across the area from the evening of September 22nd through the 23rd. Due to an abnormally wet summer and early September, widespread rainfall amounts of 2 to 3 inches caused flooding of rivers, creeks, and streams. Heavier rain in amounts of 6 to 8 inches fell in areas of southeast Minnesota and these waters flowed downstream through rivers in northeast Iowa, including the Cedar River. Some road closures did occur, as well as some low-land flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 23, 2:18 AM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Sep 23, 2:18 AM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT THU SEP 23 2010

.SHORT TERM...THROUGH SATURDAY

MAIN FORECAST CONCERN THROUGH THE SHORT TERM IS FOR HEAVY RAIN
FALLING ALONG AND NORTH OF INTERSTATE 90...WITH ADDITIONAL RAINFALL
EXPECTED THROUGH TONIGHT.

CURRENT RADAR IMAGERY SHOWS A PERSISTENT BAND OF HEAVY RAIN FALLING
ALONG AND NORTH OF INTESTATE 90. RAINFALL AMOUNTS OF 2 TO 4 INCHES
HAVE BEEN REPORTED WITH THIS BAND. SURFACE ANALYSIS SHOWS SURFACE
LOW PRESSURE MOVING INTO SOUTHWEST MINNESOTA WITH WARM FRONT
EXTENDING ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN. SHOWERS
AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE FRONT THIS MORNING.

TODAY...NAM/GFS/ECMWF ALL INDICATING WARM FRONT WILL LIFT NORTHWARD
SHIFTING THE HEAVY PRECIPITATION INTO NORTHWEST INTO NORTH CENTRAL
WISCONSIN BY LATE THIS MORNING. RUC SUGGESTS FRONT MAY DRIFT NORTH
MORE SLOWLY...KEEPING HEAVY RAIN ACROSS SOUTHEAST MINNESOTA INTO
NORTH CENTRAL WISCONSIN. THE RUC SOLUTION APPEARS TO HAVE A BETTER
HANDLE ON THE PROGRESSION OF THE PRECIPITATION. HAVE LEANED MORE
TOWARD THE RUC SOLUTION FOR POPS THIS MORNING. LOOK FOR THE WARM
FRONT TO BE POSITIONED FROM EAST CENTRAL MINNESOTA INTO NORTHEAST
WISCONSIN BY LATE MORNING INTO THE AFTERNOON. HEAVY RAIN WILL
CONTINUE ACROSS NORTHWEST INTO NORTH CENTRAL WISCONSIN INTO THE
AFTERNOON AS MOISTURE TRANSPORT FOCUSES INTO THESE AREAS. COLD
FRONT WILL PUSH ACROSS SOUTHERN MINNESOTA AND IOWA DURING THE
AFTERNOON WITH ADDITIONAL SHOWERS AND THUNDERSTORMS FIRING ALONG
AND AHEAD OF THE FRONT. EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO MOVE INTO THE FORECAST AREA THIS AFTERNOON.
PRECIPITABLE WATER VALUES WILL REMAIN HIGH...IN EXCESS OF 2 INCHES
ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. THIS WILL CREATE
THE POTENTIAL FOR ADDITIONAL HEAVY RAIN. SURFACE LOW PRESSURE WILL
DEEPEN AND MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON.

TONIGHT...THE COLD FRONT WILL MOVE INTO WESTERN WISCONSIN DURING THE
EARLY EVENING HOURS WITH WARM FRONT LIFTING NORTHEAST INTO UPPER
MICHIGAN. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST
AREA THROUGH MIDNIGHT AS THE COLD MOVES INTO CENTRAL WISCONSIN.
23.00 MODELS INDICATING A FAIRLY AGGRESSIVE DRY SLOT PUSHING INTO
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN LATE TONIGHT. THIS
SHOULD END PRECIPITATION ACROSS THESE AREAS...WITH PRECIPITATION
LINGERING ACROSS NORTHERN WISCONSIN AHEAD OF UPPER TROUGH.

FRIDAY AND FRIDAY NIGHT...DRY SLOT WILL MOVE EAST EARLY FRIDAY MORNING
WITH CYCLONIC FLOW LINGERING ACROSS THE FORECAST AREA THROUGH MIDDAY.
THIS WILL KEEP A CHANCE OF SHOWERS ACROSS MUCH OF THE FORECAST AREA
THROUGH MIDDAY FRIDAY. THE LOW WILL MOVE OFF TO THE EAST DURING THE
AFTERNOON WITH WEAK HIGH PRESSURE BUILDING IN. WINDS WILL BECOME
LIGHT FRIDAY EVENING AS SURFACE HIGH MOVES INTO THE AREA. ABUNDANT
LOW LEVEL MOISTURE WILL BE IN PLACE FROM RECENT RAINS ACROSS THE AREA
BRINGING THE POTENTIAL FOR FOG DEVELOPMENT...ESPECIALLY ALONG THE
MISSISSIPPI AND WISCONSIN RIVER VALLEYS. THERE IS SOME UNCERTAINTY
REGARDING HIGH CLOUD COVER ACROSS THE AREA DURING THE OVERNIGHT
HOURS...WHICH COULD INHIBIT FOG DEVELOPMENT. AT THIS TIME IT APPEARS
CLOUDS MAY CLEAR LONG ENOUGH FOR FOG TO DEVELOP SO HAVE ADDED AREAS
OF FOG LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING ALONG THE
MISSISSIPPI AND WISCONSIN RIVER VALLEYS.

SATURDAY...HIGH PRESSURE WILL SLIDE EAST OF THE AREA EARLY SATURDAY
MORNING AS TROUGH SWINGS OUT OF THE DAKOTAS INTO MINNESOTA. THIS
WILL SPREAD CLOUDS ACROSS MUCH OF THE AREA EARLY...WHICH SHOULD
LIMIT FOG PERSISTENCE DURING THE EARLY MORNING HOURS. SHOWERS WILL
WORK INTO THE FORECAST AREA SATURDAY MORNING INTO THE AFTERNOON
HOURS AS THE TROUGH DEEPENS AND CLOSES INTO AN UPPER LOW. THIS WILL
BRING A CHANCE OF SHOWERS TO MUCH OF THE FORECAST AREA SATURDAY
AFTERNOON.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY

23.00 MEDIUM RANGE MODELS SHOWING UPPER LOW MOVING INTO EASTERN IOWA
SATURDAY NIGHT. THIS WILL BRING ADDITIONAL CHANCES FOR SHOWERS
ACROSS THE AREA THROUGH THE NIGHT. THE LOW IS EXPECTED TO MOVE INTO
MISSOURI ON SUNDAY SHIFTING PRECIPITATION SOUTH OF THE FORECAST
AREA. HIGH PRESSURE WILL BUILD OVER THE WESTERN CONUS ON MONDAY AS A
SHORTWAVE TROUGH MOVES ACROSS SOUTHERN ONTARIO. MEANWHILE...THE
UPPER LOW OVER MISSOURI IS EXPECTED TO MOVE INTO THE OHIO RIVER
VALLEY.  AT THIS TIME...MODELS SHOWING SOME DIFFERENCES WITH THE
DEVELOPMENT OF THIS SHORTWAVE OVER SOUTHERN ONTARIO. THE GFS HAS THE
WAVE MOVING ACROSS SOUTHERN ONTARIO...WHILE THE ECMWF SHOWS THE WAVE
DIGGING SOUTH AND MERGING WITH LOW OVER THE OHIO RIVER VALLEY. HAVE
KEPT THE FORECAST DRY INTO TUESDAY AS IT APPEARS THE TROUGH WILL
DEEPEN EAST OF THE FORECAST AREA. GFS AND ECMWF SHOW RIDGE FLATTENING
ACROSS THE WESTERN CONUS WEDNESDAY INTO THURSDAY WITH ANOTHER UPPER
TROUGH MOVING OUT OF SOUTHERN CANADA AND ACROSS NORTHERN WISCONSIN.

&&

.AVIATION...

A WEST TO EAST RUNNING WARM FRONT CURRENTLY LAYING UP ACROSS
SOUTHERN MN INTO CENTRAL WI IS PROGGED TO LIFT MORE NORTH
TODAY...NORTH OF KRST/KLSE. A STRONG LOW LEVEL JET/MOISTURE RETURN
WILL CONTINUE TO POWER INTO AND NORTH OF THE WARM FRONT...KEEPING
THE AREAS OF SHRA/TS GOING TODAY INTO TONIGHT. DEPENDING ON HOW FAR
THE FRONT LIFTS THOUGH...THE RAIN THREAT COULD ABATE FOR A SHORT
TIME...WITH BETTER CHANCES AT KLSE. CONFIDENCE IS SHAKY ON WHERE THE
FRONT WILL END UP THIS AFTERNOON AS LATEST 00/06Z MODELS AREN/T
DOING A GREAT JOB WITH CURRENT FRONT AND RESULTING QPF.

LATE THIS AFTERNOON/EVENING AN AREA OF LOW PRESSURE WILL LIFT
NORTHEAST OUT OF THE PLAINS...DRAGGING A COLD FRONT WITH IT. EXPECT
ANOTHER LINE OF CONVECTION TO FIRE ON THIS FRONT...AND COULD BRING A
FEW HOURS OF SHRA/TS TO THE TAF SITES EARLY THIS EVENING. THE STORM
SYSTEM WILL CONTINUE TO EXIT TO THE EAST OVERNIGHT THROUGH FRI.

THERE WILL BE PERIODS OF MVFR/IFR OVER THE NEXT 24 HOURS...PROBABLY
MORE PREDOMINANT THAN NOT AT KRST. KLSE LOOKS TO HAVE A BETTER
CHANCE TO BREAK INTO VFR CONDITIONS IF/WHEN THE FRONT LIFTS MORE TO
THE NORTH THIS AFTERNOON. DRY SLOT POST THE COLD FRONT COULD IMPROVE
THINGS FOR A FEW HOURS LATE TONIGHT AT BOTH KRST/KLSE...BUT WRAP
AROUND CLOUDS IN THE DEFORMATION AREA OF THE LOW COULD SLIDE
MVFR/IFR CEILINGS RIGHT BACK ACROSS THE TAF SITES FOR OVERNIGHT/EARLY
FRIDAY. THERE MAY NOT BE IMPROVEMENT IN THE CEILINGS UNTIL LATE
FRIDAY AFTERNOON.

IN ADDITION TO THE SHRA/TS AND CEILING...WINDS SHOULD BE
BLUSTERY/GUSTY TODAY FROM THE SOUTH AS THE COLD FRONT
APPROACHES...STAYING RELATIVELY STRONG FROM THE NORTHWEST WHEN THE
COLD FRONT PUSHES THROUGH. THERE IS SOME CONCERN FOR LLWS LATER THIS
AFTERNOON...AS BUFKIT SOUNDINGS POINT TO ABOUT 24070KT AT 3500 FT BY
4 PM...WHICH COULD CONTINUE FOR A FEW HOURS LATE THIS AFTERNOON.
OVERALL...THERE PROBABLY WON/T BE MUCH OF A DROP OFF IN SPEEDS UNTIL
FRIDAY EVENING THEN THE LOW EXITS EAST AND A WEAK SFC HIGH BUILDS
IN.

&&

.HYDROLOGY...TODAY THROUGH TONIGHT

HEAVY RAIN THREAT WILL CONTINUE ACROSS PORTIONS THE FORECAST AREA
TODAY AS A STRONG LOW PRESSURE SYSTEM AND SHORTWAVE TROUGH MOVE
ACROSS THE REGION. A VERY HUMID AIRMASS WILL REMAIN IN PLACE
ACROSS THE FORECAST AREA TODAY. PRECIPITABLE WATER VALUES TODAY
WILL RANGE FROM 200-270 PERCENT OF NORMAL...AND WITH THE WARM
CLOUD DEPTHS OVER 4KM TORRENTIAL DOWNPOURS AND LOCALLY HEAVY RAINS
WILL CONTINUE. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR
HEAVY RAIN BE NORTH OF INTERSTATE 90 THIS MORNING THEN ACROSS THE
ENTIRE FORECAST AREA THIS AFTERNOON INTO THIS EVENING. MODELS
GENERATING AN ADDITIONAL 2 TO 4 INCHES OF RAIN TODAY INTO THIS
EVENING. AT THIS TIME IT APPEARS THE HEAVIEST RAINFALL WILL BE
FOUND ACROSS SOUTHEAST MINNESOTA INTO WEST CENTRAL AND NORTH
CENTRAL WISCONSIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ017-WIZ029-WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042.

MN...FLOOD WATCH THROUGH FRIDAY MORNING FOR MNZ079-MNZ086-MNZ087-
     MNZ088-MNZ094-MNZ095-MNZ096.

IA...NONE.
&&

SHORT/LONG TERM...WETENKAMP
AVIATION...RIECK
Hazardous weather outlook, Sep 23, 11:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 PM CDT THU SEP 23 2010

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-241100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOWARD-JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK-
1251 PM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE SYSTEM LIFTING ACROSS MINNESOTA WILL CONTINUE
TO INTERACT WITH AN UNUSUALLY MOIST AIRMASS OVER THE REGION THIS
AFTERNOON AND EVENING...BRINGING MORE THUNDERSTORMS TO THE AREA. THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. AS THE COLD
FRONT TRAILING THE LOW PUSHES ACROSS THE AREA THIS EVENING...THERE
IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING.
THE SLIGHT RISK IS MAINLY SOUTHEAST OF A LINE FROM OELWEIN AND
WAUKON IOWA TO MAUSTON WISCONSIN WHERE THE AIRMASS IS EXPECTED TO BE
MODERATELY UNSTABLE. THE MAIN SEVERE THREATS FROM ANY STORMS LATE
THIS AFTERNOON AND THIS EVENING WILL BE HEAVY RAIN...LARGE HAIL...
AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

ANY HEAVY RAINFALL THAT OCCURS WITH THE STRONGER STORMS COULD RESULT
IN STREET AND OTHER URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY BETWEEN 6 PM AND 11 PM. RAINFALL AND ANY FLOODING
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-241100-
BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1251 PM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...WESTERN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT. HEAVY RAINFALL...
WITH ACCUMULATIONS OVER 6 INCHES IN SOME LOCATIONS...HAS RESULTED IN
FLOODING ACROSS PORTIONS OF THE AREA. FLOODED AND CLOSED ROADS AND
SOME MUDSLIDES HAVE OCCURRED...WHILE MANY RIVERS AND STREAMS ARE
RUNNING HIGH OR OUT OF THEIR BANKS. ADDITIONAL RAIN AMOUNTS THROUGH
THIS AFTERNOON AND EVENING OF 1 TO 3 INCHES ARE POSSIBLE. THESE RAIN
AMOUNT WOULD COMPOUND ANY ONGOING FLOODING.

LATE THIS AFTERNOON AND EVENING A COLD FRONT WILL PUSH INTO THE VERY
MOIST AIRMASS ACROSS THE AREA...BRINGING A LINE OF SHOWERS AND
STORMS. SOME OF THESE STORMS COULD BE STRONG...POSSIBLY SEVERE...BUT
THE GREATER THREAT OF SEVERE STORMS APPEARS TO BE OVER EXTREME
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN WHERE THE AIRMASS IS MORE
UNSTABLE. ASIDE FROM THE HEAVY RAIN THREAT...ANY SEVERE THREAT WOULD
BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

FLOODING WILL CONTINUE ON MANY AREA RIVERS AND STREAMS THROUGH
FRIDAY AND INTO THE WEEKEND AS RUNOFF FROM THE RECENT HEAVY RAINS
CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 6 PM AND 10 PM. RAINFALL AND ANY FLOODING REPORTS
WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Local storm report, Sep 23, 10:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       3 S CLAREMONT           44.00N 93.00W
09/23/2010  M8.50 INCH       DODGE              MN   PUBLIC

&&

SHEA
Local storm report, Sep 23, 10:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       2 E TREMPEALEAU         44.01N 91.40W
09/23/2010  M4.80 INCH       TREMPEALEAU        WI   PUBLIC

&&

SHEA
Local storm report, Sep 23, 10:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1156 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       MERRILLAN               44.45N 90.84W
09/23/2010  M5.30 INCH       JACKSON            WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Sep 23, 10:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HEAVY RAIN       WINONA                  44.05N 91.66W
09/23/2010  M4.20 INCH       WINONA             MN   AMATEUR RADIO

            REPORTED FROM WEST CENTRAL PART OF TOWN

&&

SHEA
Local storm report, Sep 23, 11:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       MERRILLAN               44.45N 90.84W
09/23/2010  M5.00 INCH       JACKSON            WI   PUBLIC

            PARKS AROUND MERRILLAN ALL FLOODED. WATER AT HATFIELD DAM
            IS RUSHING THROUGH.

&&

SHEA
Local storm report, Sep 23, 11:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 PM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       ARCADIA                 44.25N 91.49W
09/23/2010  M6.54 INCH       TREMPEALEAU        WI   CO-OP OBSERVER

&&

DTJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mitchell

When
September 23, 12:00 PM CST to September 25, 12:00 PM CST
Where
Mitchell County, 0.74 mi E of Stacyville to 1.34 mi ESE of Stacyville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.431, -92.765

The Little Cedar River over-topped its banks which caused Riverside Park in Stacyville to flood.

Flood, Howard

When
September 24, 12:00 AM CST to September 25, 12:00 AM CST
Where
Howard County, Lime Spgs to 1.7 mi N of Bonair
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.450, -92.280

Flood waters from the Upper Iowa River affected the Lidtke Mill just north of Lime Springs.

Flood, Floyd

When
September 25, 2:30 AM CST to September 26, 7:00 PM CST
Where
Floyd County, 1.66 mi SSW of Waller to 0.68 mi ESE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.058, -92.664

Heavy rains in the middle part of September across parts of Minnesota produced flooding along the Cedar River at Charles City. The river exceeded the flood stage on September 25th and 26th. The river crested over three and a half above the flood stage at 15.64 feet. Flood waters ran over the intersection of Riverside Drive and Illinois Street in Charles City, while portions of Sherman and Bayou Bend Parks as well as the I.C. Ballfields were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260017, 260016, 260709.